Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Charleston, SC

May 18, 2003Evans County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 18, 2003, 3:35 PM EDT for Evans County, Tattnall County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 3:35 PM EDT (19:35 UTC)
Expired
May 18, 2003, 4:15 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:10 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS52 KCHS 181935
SVRCHS
GAC109-267-182015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EVANS COUNTY IN SOUTHEAST GEORGIA...
  TATTNALL COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 415 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 5 MILES NORTHWEST OF MIDWAY...OR ABOUT 7 MILES SOUTHWEST OF
  CLAXTON...MOVING EAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MENDES AND BELLVILLE...
  HAGAN...
  CLAXTON...
  MIDWAY...
  DAISY...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3198 8198 3198 8204 3216 8204 3219 8180
          3213 8178 3209 8172 3198 8186

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:25 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 18, 11:25 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH/WARNING LINE
NATIONAL WEATHER SERVICE CHARLESTON SC
950 AM EDT SUN MAY 18 2003

NEARLY STATIONARY STORMS OVER SECTION OF BEAUFORT COUNTY THIS
MORNING.  BOUNDARY HANGING AROUND NEARBY HELPING TO CREATE GOOD
CONVERGENCE ALONG THE COAST.  SAFETY OFFICIALS INDICATED ONLY MINOR
PONDING PROBLEMS.  GOOD POTENTIAL FOR STORMS CONTINUES ACROSS MAINLY
GA ZONES THIS MORNING AND AFTERNOON WHERE MSAS IS INDICATING MAXIMA
IN LI...THETA-E...AND CONVERGENCE.  CHS SOUNDING CAME IN WITH BETTER
STABILITY ALTHOUGH IF WE GET A FEW BREAKS IN THE DENSE
OVERCAST...STRONG CONVECTION COULD FIRE ACROSS THE NORTHERN ZONES AS
WELL.   WILL INCREASE GA POPS TO COME IN LINE WITH SC LIKELY.  HEAVY
RAINFALL WILL BE THE MAIN THREAT.  MID AND UPPER LEVEL FLOW IS
LACKING SO MAYBE SOME PULSE TYPE SEVERE AND BOUNDARY DRIVEN TSTM
CLUSTERS IN THE AFTERNOON.  MAY TWEAK THE TEMPS AND WINDS A BIT
BASED ON CURRENT SURFACE OBSERVATIONS.

MARINE...RAISE SCA FOR THE HARBOR AND ZONE 352 BASED WIND SPEEDS OF
20-25.  SOUTH OF THE FRONT IN THE GA ZONES...MODERATE E-SE WINDS
CONTINUE WITH SEAS IN THE 3-4 FT RANGE.

.CHS...
GA...NONE.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.

PY
Hazardous weather outlook, May 18, 11:07 AM EDT, 4 hours 28 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1107 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS THIS AFTERNOON
ACROSS THE SOUTH CAROLINA BEACHES.  REFER TO THE LATEST MARINE
WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS
AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK
ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

PY

In the hours before

Special weather statement, May 18, 12:58 PM EDT, 2 hours 37 minutes before
GAZ087-099-100-114-115-137-181730-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1258 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
TATTNALL COUNTY...CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY
THROUGH 130 PM EDT...

AT 1258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES WEST OF THRIFT TO 4 MILES SOUTHWEST OF SHAMROCK TO TISON...OR
ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF MILLEN TO 5 MILES
SOUTHWEST OF METTER TO 10 MILES SOUTHEAST OF REIDSVILLE...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND TISON...OLIFFTOWN...LYNN...HUGHLAND...
GLENNVILLE...COLLINS...THRIFT AND SHAMROCK THROUGH 130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, May 18, 1:35 PM EDT, 2 hours before
GAZ087-099-100-114-115-181830-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY THROUGH 230 PM
EDT...

AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
FOUR POINTS TO 3 MILES EAST OF UNION TO 2 MILES NORTHWEST OF
JENNIE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MILLEN TO 6
MILES NORTHEAST OF METTER TO 6 MILES SOUTH OF CLAXTON...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND UNION...UNDINE...SHAMROCK...PARISH...MIDWAY...
METTER...MENDES AND MANASSAS THROUGH 230 PM EDT.
THIS STORM HAS PRODUCED 1/4 TO 1/2 INCH HAIL IN METTER.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  IN
ADDITION...TORRENTIAL RAINS UP TO 2 INCHES PER HOUR CAN BE EXPECTED.

PY
Special weather statement, May 18, 2:10 PM EDT, 1 hour 25 minutes before
GAZ087-088-100-101-115-116-SCZ040-181915-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS...EFFINGHAM...
BULLOCH...JENKINS...SCREVEN...ALLENDALE...AND BRYAN COUNTIES THROUGH
315 PM EDT...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES EAST OF MILLEN TO 7 MILES SOUTHEAST OF CLAXTON...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND SCARBORO...REGISTER...MILLEN...JIMPS...
IRONGATE...HOPEULIKIT...EDNA AND DAISY THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 6 PM. REMAIN ON THE ALERT
IN THE EVENT THAT SEVERE THUNDERSTORMS OR TORNADOES FORM WITH LITTLE
ADVANCE NOTICE.
Special weather statement, May 18, 3:21 PM EDT, 14 minutes before
GAZ099-100-114>116-137-138-182015-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
TATTNALL COUNTY...CANDLER COUNTY...BULLOCH COUNTY...BRYAN COUNTY AND
LIBERTY COUNTY THROUGH 415 PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WESTBROOKE...UNDINE...TISON...REIDSVILLE...REGISTER...PULASKI...
PORTAL AND STATESBORO THROUGH 415 PM EDT.

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:48 PM EDTFlash Flood WarningCHSTattnall117 min
May 18, 4:35 PM EDTSevere Thunderstorm WarningCHSLiberty, Long40 min
May 18, 5:45 PM EDTFlash Flood WarningCHSTattnall3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.